|epogen = neupogen?
Oct 2, 2004
Hey Dr. Bob,
My doc said my counts were all low so he's starting me on neupogen. I asked him if that's the same as Procrit (epogen) and he said yeah. I'm so damn tired. Is he correct? He's about as swift as those swift boat idiots. Hey did Kerry kick Bushes butt last night or what! It's about time!!!! Thanks, Swift Vote for Kerry
Response from Dr. Frascino
Hi Swift Vote,
Epogen and neupogen are not the same.
Procrit (Epoetin alfa, epogen) stimulates the production of additional new red blood cells. It is remarkably effective in treating certain types of HIV-related anemia (AZT-induced anemia or anemia of chronic disease caused by HIV itself). It is not useful for some other types of anemia, such as iron deficiency, folate deficiency, vitamin B12 deficiency, gastrointestinal bleeding or hemolysis. The bottom line here is that Procrit (epogen) is used to treat anemia decreased red blood cells.
Neupogen (granulocyte colony-stimulating factor), on the other hand, is used to stimulate the production of white blood cells (neutrophils).
Neutropenia (decreased white blood cells) and anemia (decreased red blood cells) are two very different conditions. They can occur simultaneously, for instance when the bone marrow is being suppressed by a drug or opportunistic infection, but they remain very distinct conditions. And the treatments are distinct as well.
You better have a chat with Dr. Swifty. Find out exactly what he means by your "counts were all low." If just your white count is low, then neupogen may be helpful. If you are anemic (low red blood cells), you may, depending on the cause of the anemia, need additional therapy, such as Procrit (epogen). If he continues to tell you epogen and neupogen are the same, you should "kick his butt!"
Yes, it was enlightening to see the former town drunk Dubya when he doesn't have cue cards to read from and a selected audience to cheer his repetitive sound bytes. Can there be any doubt as to which of these men is more intelligent, better spoken and more visionary?
Good luck. Hope you're feeling better very soon. Regarding your fatigue, read through the archives of this forum for additional information on common causes of fatigue in the setting of HIV disease.
Is 1800 mg of Sustiva too much?
A poem for your thoughts
- Itchy Scrotum After Oral Sex On A Woman Does It Mean I Have HIV
- Pain In Balls After Oral Sex Sign Of HIV AIDS
- Painful Urination After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Can I Get Genital Warts From A Razor?
- Can Vaginal Prolapse Cause Low Back Pain?
- How To Get Rid Of Cold Sores Quick?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.